Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 278, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2008, 12:58 AM CDT for Ida County, Woodbury County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2008, 12:58 AM CDT (05:58 UTC)
- Expired
- Aug 28, 2008, 1:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 139 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 1:20 AM CDT | TSTM WND DMG | 2 Nw Anthon, IA | 4 INCH DIAMETER TREE LIMBS DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2646 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 29.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 280558 SVRFSD IAC093-193-280645- /O.NEW.KFSD.SV.W.0278.080828T0558Z-080828T0645Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1258 AM CDT THU AUG 28 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN IDA COUNTY IN NORTHWEST IOWA NORTHEASTERN WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 145 AM CDT * AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES WEST OF ANTHON...OR 23 MILES EAST OF SIOUX CITY...MOVING NORTHEAST AT 24 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ANTHON AROUND 105 AM CDT... PIERSON AROUND 115 AM CDT... CORRECTIONVILLE AROUND 120 AM CDT... CUSHING AROUND 130 AM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4256 9562 4243 9553 4232 9601 4256 9602 TIME...MOT...LOC 0558Z 244DEG 21KT 4241 9594 $$ BT
4 follow-up statements
000 WWUS53 KFSD 280602 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 102 AM CDT THU AUG 28 2008 IAC093-193-280645- /O.CON.KFSD.SV.W.0278.000000T0000Z-080828T0645Z/ WOODBURY IA-IDA IA- 102 AM CDT THU AUG 28 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR NORTHWESTERN IDA AND NORTHEASTERN WOODBURY COUNTIES... AT 102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL. THIS STORM WAS LOCATED 4 MILES WEST OF ANTHON...OR 24 MILES EAST OF SIOUX CITY...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... PIERSON AROUND 110 AM CDT... CORRECTIONVILLE AROUND 115 AM CDT... CUSHING AROUND 125 AM CDT... THIS REPLACES THE PREVIOUS WARNING FOR SOUTHERN WOODBURY COUNTY. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4256 9562 4243 9553 4232 9601 4256 9602 TIME...MOT...LOC 0602Z 241DEG 26KT 4243 9589 $$ BT
000 WWUS53 KFSD 280614 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 114 AM CDT THU AUG 28 2008 IAC093-193-280645- /O.CON.KFSD.SV.W.0278.000000T0000Z-080828T0645Z/ WOODBURY IA-IDA IA- 114 AM CDT THU AUG 28 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR NORTHWESTERN IDA AND NORTHEASTERN WOODBURY COUNTIES... AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZED HAIL. THIS STORM WAS LOCATED NEAR CORRECTIONVILLE...OR 18 MILES WEST OF IDA GROVE...MOVING NORTHEAST AT 26 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CORRECTIONVILLE ARIOUND 120 CDT... CUSHING AROUND 125 AM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4256 9562 4243 9553 4232 9601 4256 9602 TIME...MOT...LOC 0614Z 246DEG 22KT 4245 9579 $$ BT
000 WWUS53 KFSD 280633 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 133 AM CDT THU AUG 28 2008 IAC093-193-280645- /O.CON.KFSD.SV.W.0278.000000T0000Z-080828T0645Z/ WOODBURY IA-IDA IA- 131 AM CDT THU AUG 28 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR NORTHWESTERN IDA AND NORTHEASTERN WOODBURY COUNTIES... AT 131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE FIRST STORM WAS 5 MILES NORTHWEST OF ANTHON WHILE THE OTHER WAS NEAR CUSHING. THESE STORMS WERE MOVING EAST AT 27 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... CORRECTIONVILLE AROUND 140 AM CDT... CUSHING AROUND 145 AM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4256 9562 4243 9553 4232 9601 4256 9602 TIME...MOT...LOC 0631Z 267DEG 23KT 4243 9590 4244 9566 $$ BT
000 WWUS53 KFSD 280645 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 145 AM CDT THU AUG 28 2008 IAC093-193-280655- /O.EXP.KFSD.SV.W.0278.000000T0000Z-080828T0645Z/ WOODBURY IA-IDA IA- 145 AM CDT THU AUG 28 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN IDA AND NORTHEASTERN WOODBURY COUNTIES HAS EXPIRED... THE STORM IS NO LONGER SEVERE. LAT...LON 4256 9562 4243 9553 4232 9601 4256 9602 TIME...MOT...LOC 0633Z 267DEG 23KT 4243 9588 4244 9564 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:55 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 27, 9:55 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 955 PM CDT WED AUG 27 2008 .DISCUSSION... AS EXPCD MAIN SHRA/TSRA DVLPG WITH MAIN CONVERGENCE ALG DVLPG FNTL BOUNDARY FM SWRN MN TO NWRN IA AND NERN NE ATTM...AS MAIN SHORT WAVE MOVES EWD OVER THE DKTS. SO PRECIP CHCS IN SD RAPIDLY DMNSHG REST OF NGT AND WILL HAVE TO FINE TUNE THE PRECIP GRIDS SOME MORE. OVERALL PREV FCST WORKING OUT WELL BUT MAY HAVE TO SPEED THINGS UP SOME. RSR && .AVIATION... MVFR CIGS IN SC DECK AND MVFR VSBYS IN SCT TSRA FLWD BY AREAS OF BR...MAINLY EAST OF I29 THRU 09Z. POTENTIAL FOR LOCAL IFR CIGS AND VSBYS VCNTY OF NWRN IA...MAINLY IN AREAS OF FG FM 09Z TO 14Z. && .PREV DISCUSSION... NOT MUCH GOING ON AS OF 19Z WITH FNT STALLED ACRS SE SD AND SW MN. CAPPING STILL IN PLACE WITH SOME WAA AT H85. CLOUD COVER ALSO PREVENTING GOOD MIXING NEAR FNT. SO WL HAVE TO WAIT UNTIL THIS EVE WHEN S/W GETS CLOSER TO CWA. THIS SHUD START TO PRODUCE SOME SCT ELEVATED STORMS NEAR THE FNT ACRS SW MN AND THEN BUILD SWWD ALONG THE FNT INTO SE SD AND NW IA. LLM IS ALSO INCREASING AND AS STORMS BEGIN TO DEVELOP...SHUD BE ABLE TO TAP INTO SOME OF THE LLM AS COOLER AIR ALOFT WITH S/W BREAKS CAP. NOT TOO SURE THAT WE WILL SEE A LOT OF SVR WX...BUT CUD SEE LOCALLY HEAVY RAINS AS STORM MOTION WL BE FM W TO E ALONG STALLED BNDRY. WL GO WITH HIGHEST POPS FM LATE EVENING THRU ABOUT 06Z OR 07Z AND THEN CUT BACK POPS AGAIN AS S/W PULLS AWAY. GFS HAS PRECIP HANGING BACK ACRS SRN CWA THRU 12Z THU...SO WL NEED TO WATCH FOR THAT ESPEC FOR HEAVY RAINS. FURTHER W...PBLY WL NOT SEE ANY PRECIP AS DRIER AIR IN PLACE...BUT CANNOT RULE OUT A STRAY STORM THIS EVE AS FAR W AS THE JAMES VALLEY. BY THURSDAY MORNING...BOUNDARY WILL BE LOCATED ACROSS OUR NORTHWESTERN IOWA ZONES...AND COULD SEE A CONTINUATION OF CONVECTION OVER THIS AREA THROUGH 15Z WITH LINGERING THETA E ADVECTION/INSTABILITY INTERACTING WITH LAST IMPULSE ROUNDING THE MAIN UPPER LEVEL TROUGH. PRECIPITATION SHOULD WIND DOWN PRETTY QUICKLY BY LATE MORNING AS THE MAIN ENERGY FINALLY SWINGS THROUGH TO OUR NORTH...PULLING DYNAMICS TO THE EAST AS DRIER AIR WORKS INTO THE REGION. WILL BECOME INCREASINGLY BREEZY BEHIND THE SYSTEM WITH ENSUING LOWER/MIDLEVEL CAA AND SURFACE PRESSURE RISES ALLOWING HIGHER WINDS FROM ALOFT TO MIX DOWN. TEMPERATURES SHOULD BE CLOSE TO NORMAL...IN THE UPPER 70S TO LOWER 80S. THURSDAY LOOKS LIKE A COOLER NIGHT WITH DYING WINDS AND CLEAR SKIES. ON FRIDAY...SOUTHERLY FLOW BEGINS TO RETURN TO THE REGION AS SURFACE HIGH PRESSURE AXIS SHIFTS TO OUR SOUTHEAST. THIS WILL RESULT IN WARMER TEMPERATURES IN THE AFTERNOON...WITH A FEW MID CLOUDS OVER OUR FAR NORTH WITH LOW LEVEL CONVERGENCE ZONE/WEAK SHORTWAVE RESIDING FROM NORTHERN MINNESOTA THROUGH NORTHERN SOUTH DAKOTA. MODELS IN GOOD AGREEMENT ON THE PATTERN FOR THE WEEKEND...AS UPPER LEVEL RIDGING BUILDS INTO THE REGION. UNDER A STRONG SOUTHERLY FLOW...TEMPERATURES WILL CLIMB TO 4 TO 8 DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR...AS 850 MB READINGS GET INTO THE UPPER TEENS TO LOWER 20S C. SUNDAY WILL BE THE WARMER DAY...IN THE UPPER 80S TO LOWER 90S ACROSS THE CWA. DID STAY BELOW WARMEST GUIDANCE HOWEVER WITH SURFACE WINDS OUT OF THE SOUTHEAST. WILL BE PRETTY BREEZY BOTH DAYS...ESPECIALLY IN OUR WESTERN AREAS...AS A TIGHT PRESSURE GRADIENT SETS UP ACROSS THE REGION IN RESPONSE TO A DEVELOPING SURFACE TROUGH OVER THE NORTHERN ROCKIES/WESTERN HIGH PLAINS. MODELS THEN BEGIN TO DIVERGE SOMEWHAT BY THE BEGINNING OF NEXT WEEK WITH RESPECT TO THE PROGRESSION OF AN UPPER LEVEL TROUGH SWINGING THROUGH THE WESTERN U.S. LATE SUNDAY INTO MONDAY. EVEN SO...ALL POINT TOWARD THE UPPER SYSTEM AND SURFACE REFLECTION GETTING INTO OUR AREA IN THE TUESDAY TO EARLY WEDNESDAY TIME FRAME. WITH THAT IN MIND...DID KEEP SMALL POPS IN THE FORECAST TOWARD THE END OF THE EXTENDED PERIOD. WHILE TEMPERATURES WILL BEGIN TO COOL DOWN FOR THE BEGINNING OF NEXT WEEK...SOME UNCERTAINTY WITH RESPECT TO ONSET OF COOLING IN CONSIDERATION OF ABOVE MENTIONED MODEL DISCREPANCIES. JM && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 27, 9:50 AM CDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 AM CDT WED AUG 27 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 950 AM CDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS SHOULD REDEVELOP LATE THIS AFTERNOON OR EARLY EVENING MAINLY EAST OF A BROOKINGS SOUTH DAKOTA TO TYNDALL SOUTH DAKOTA LINE. SOME STORMS DURING THIS PERIOD COULD BECOME SEVERE...WITH HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH THE PRIMARY THREATS. SCATTERED THUNDERSTORMS COULD CONTINUE FROM EXTREME NORTHEAST NEBRASKA INTO NORTHWEST IOWA OVERNIGHT...HOWEVER THE SEVERE THREAT IS EXPECTED TO WANE AFTER 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS LINGERING INTO EARLY THURSDAY MORNING ACROSS PARTS OF NORTHWEST IOWA. THESE STORMS WILL NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM EAST OF A LINE FROM BROOKINGS SOUTH DAKOTA TO TYNDALL SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 12:10 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 50 min |
| Aug 28, 1:11 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 34 min |
| Aug 28, 1:42 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.